Montana, 2010

Tornadoes and Flash Flood in Montana, June 21 to 22, 2010

June 21 to 22, 2010 · NWS BYZ · 25 events in 4 counties and zones

Severe weather continued into the third week of June across the Billings Forecast Area. |Plenty of low-level moisture continued to be in place across Southeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$313,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe weather continued into the third week of June across the Billings Forecast Area. |Plenty of low-level moisture continued to be in place across Southeast Montana. Strong winds aloft along, an upper level disturbance and low-level moisture all combined to help produce numerous thunderstorms across Southeast Montana. A tornado watch was issued for the afternoon and evening hours. Numerous severe thunderstorms developed by mid afternoon and continued well into the evening hours. A couple thunderstorms produced tornadoes, one of which was the Cache Creek Tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 21, 1:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 1:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT MON JUN 21 2010

.SHORT TERM...VALID FOR TUE AND WED...

FILLING UPPER LOW PUSHING INTO NORTH CENTRAL MONTANA EARLY THIS
AFTERNOON. JET MAX WAS PUSHING INTO CENTRAL MONTANA ON THE FRONT
SIDE OF THE LOW. THIS JET WAS ALREADY TRIGGERING THUNDERSTORMS
OVER CENTRAL MONTANA. LOW LEVEL MOISTURE FROM ALL THE RAIN OF THE
LAST WEEK WAS CAUSING DEWPOINTS TO CLIMB WELL INTO THE 50S OVER
CENTRAL AND EASTERN ZONES. CAPES HAVE ALREADY CLIMBED TO 1500J/KG
OVER THE CENTRAL AND EAST. PLENTY OF BUOYANCY FOR THE ATMOSPHERE
ONCE THE WEAK MID LEVEL CAP ERODES. CAP EROSION WILL CAUSE QUICK
DEVELOPMENT OF STORMS AGAIN. THE SPEED SHEAR LOOKS STRONGER TODAY
COMPARED TO SUNDAY...ALTHOUGH THE DIRECTIONAL SHEAR DOES NOT
LOOKS AS IMPRESSIVE. WOULD EXPECT SEVERE THUNDERSTORMS TO DEVELOP
OVER CENTRAL ZONES EARLY THIS AFTERNOON. SOME SUPER CELLS WILL BE
POSSIBLE BUT MORE THEN LIKELY THE STORMS WILL EVOLVE INTO MULTI
CELL WITH THE PRIMARY THREAT BEING LARGE HAIL. PRECIPITABLE
WATERS WERE FROM .75 NEAR COLUMBUS TO 1.10 EAST OF BILLINGS...SO
STORMS WILL HAVE HEAVY RAIN ONCE AGAIN. FLASH FLOOD WATCH LOOKS
GOOD. ONE THING THAT WILL NEED TO BE WATCHED IS DRIER AIR ALOFT
MOVING IN ON SOUTHWEST. DEWPOINTS WERE FALLING INTO THE 30S AT
WEST YELLOWSTONE AND THE PARK...INCLUDING SOME OBSERVATIONS NEAR
THE EAST SLOPES. THIS MAY SERVE TO DRY OUT THE LOW LEVELS SOME AND
COULD CAUSE TO PUSH THE MAIN DEVELOPMENT NORTH AND EAST OF
BILLINGS. WILL HAVE TO WATCH THIS EVOLVE.

A COUPLE OF DIFFERENCES FROM YESTERDAY. THE SHEAR IS A LITTLE
DIFFERENT AS DISCUSSED ABOVE. ALSO...STORM MOTION LOOKS STRONGER
AND IS IN FACT EXPECTED TO BE 1.5 TO 2 TIMES GREATER. THIS MEANS
STORMS SHOULD MOVE FASTER TODAY. THAT BEING SAID...STILL EXPECT
AN ACTIVE DAY FROM AROUND BILLINGS EASTWARD. WILL BE INTERESTING
TO SEE HOW THIS EVOLVES AS THE STRONGEST DYNAMIC FORCING IS
DIRECTED OVER NORTHERN MONTANA...BUT THE DEEPEST SHEAR RESIDES
OVER THE SOUTH. WILL RELY ON WEAKER ENERGY COMING OFF THE
MOUNTAINS FOR DEVELOPMENT. THE COLD FRONT...CURRENTLY NEAR
COLUMBUS...WILL ALSO TRIGGER CONVECTION AS THE FRONT MOVES EAST.
WILL LIKELY HAVE A COMPLEX SHIFT OVER EASTERN MONTANA THIS
EVENING.

THE UPPER LOW FILLS COMPLETELY AND MOVES INTO NORTH DAKOTA
TUESDAY WHILE A SECONDARY WAVE MOVES INTO MONTANA TUESDAY
AFTERNOON. WEAK UPSLOPE FLOW COMBINED WITH THE SHORTWAVE ENERGY
AND WEAK CAPES NEAR 600JKG SHOULD PROMOTE A FEW CELLS TUESDAY
AFTERNOON AND EVENING. THE DEEPEST CAPE WILL RESIDE OVER SHERIDAN
COUNTY AND INTO THE FAR SOUTHEAST PART OF THE FORECAST
AREA...RIGHT TO THE NORTH OF THE COLD FRONTAL BOUNDARY THAT
SETTLES OVER NORTHERN WYOMING. WILL KEEP POPS GOING FOR TUESDAY
AND HIT THESE AREAS A LITTLE HARDER.

WEDNESDAY WILL BE OUR BEST CHANCE OF GETTING A DRY DAY THIS WEEK
AS AN UPPER RIDGE BUILDS IN AND THE FLOW ALOFT TURNS WEST.
TEMPERATURES SHOULD REBOUND AS A THERMAL RIDGE FORMS UNDERNEATH
THE MID LEVEL RIDGE. ANOTHER UPPER TROUGH WILL MOVE INTO IDAHO
WEDNESDAY NIGHT AND THIS PROMPTS SOUTHWEST FLOW. THIS FLOW WILL
BRING MORE MID LEVEL MOISTURE AND ENERGY INTO THE WEST FOR AN
INTRODUCTION FOR POPS AGAIN. HUMPHREY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST WHICH WERE MAINLY
IN THE FORM OF RAISING TEMPERATURES. ENERGY SEEN OFF THE BC COAST IN
WATER VAPOR IMAGERY EARLY THIS AFTERNOON WILL INDUCE A SW FLOW ALOFT
OVER THE AREA THU THROUGH FRI. THE TROUGH WAS FORECAST TO MOVE
THROUGH THE AREA IN THE SAT TIME FRAME ALTHOUGH MODELS DIFFERED
SOMEWHAT WITH THE TIMING OF THE SYSTEM. MODELS DID PUSH A COLD FRONT
THROUGH THE REGION FRI NIGHT AHEAD OF THE TROUGH. DID RAISE
TEMPERATURES OVER THE EASTERN ZONES AHEAD OF THE FRONT ON FRI WITH
STRONG THERMAL RIDGE IN PLACE. ALSO RAISED POPS FRI NIGHT DURING THE
FRONTAL PASSAGE. AN UPPER RIDGE MAY BUILD OVER THE REGION ON SUN
AHEAD OF ANOTHER PACIFIC TROUGH. THIS NEXT TROUGH WAS FORECAST TO
APPROACH THE AREA ON MON. HAVE RAISED TEMPERATURES SUN AND MON. ALSO
RAISED SOME MINS THROUGH THE PERIOD. ARTHUR

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND KBIL AND KSHR THIS
AFTERNOON. THE PRECIPITATION WILL BECOME MORE WIDESPREAD AND
SPREAD E INTO KMLS AND KBHK LATER THIS AFTERNOON. CONDITIONS IN
THE SHOWERS AND THUNDERSTORMS WILL RANGE FROM MVFR TO LIFR. LARGE
HAIL AND WIND GUSTS IN EXCESS OF 55 KT WILL BE POSSIBLE WITH
THUNDERSTORMS FROM KBIL E THROUGH THE EVENING. THE THUNDERSTORMS
WILL MOVE E OUT OF THE AREA LATE THIS EVENING. SOME PATCHY FOG AND
STRATUS WILL BE POSSIBLE OVERNIGHT IN AREAS THAT RECEIVE RAIN.
LOCAL CONDITIONS WILL BE RESTRICTED TO MVFR/IFR IN ANY STRATUS
AND FOG. A WEAK UPPER TROUGH WILL CROSS THE AREA ON TUE BRINGING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. MVFR/IFR CONDITIONS
WILL BE POSSIBLE IN THE PRECIPITATION. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 051/076 053/080 057/082 059/079 053/077 056/082 057/085
    32/T    11/U    22/T    22/T    22/T    22/T    22/T
LVM 041/074 043/080 048/079 049/071 048/074 048/080 049/081
    22/T    12/T    22/T    22/T    42/T    22/T    22/T
HDN 051/078 053/081 053/087 056/083 055/083 055/088 056/089
    33/T    21/U    22/T    22/T    22/T    22/T    22/T
MLS 054/078 056/081 058/086 060/086 057/080 057/083 058/084
    62/T    21/U    22/T    32/T    32/T    22/T    22/T
4BQ 055/077 055/079 055/086 059/085 057/081 056/084 057/086
    63/T    31/U    22/T    22/T    32/T    22/T    22/T
BHK 056/076 054/079 055/084 058/085 057/081 055/085 059/088
    72/T    21/B    22/T    33/T    32/T    22/T    22/T
SHR 049/076 047/078 050/086 053/081 050/079 053/083 051/085
    34/T    31/U    22/T    22/T    32/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 29>33-35>38-57-58.
     TORNADO WATCH 367 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 30>33-36>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 99.
     TORNADO WATCH 367 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 21, 1:25 PM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT MON JUN 21 2010

MTZ028>042-056>058-063>068-WYZ098-099-222030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
225 PM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA THIS AFTERNOON
THROUGH THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG THIS
FRONT. SOME OF THESE STORMS MAY BECOME SEVERE FROM BILLINGS EAST
AND SOUTHEAST. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN WILL
BE THE PRIMARY THREATS THROUGH THIS EVENING. MUCH OF THE AREA HAS
RECENTLY RECEIVED SIGNIFICANT RAINFALL. ADDITIONAL RAINFALL WILL
QUICKLY RUN OFF AND MAY LEAD TO FLASH FLOODING.

STAY TUNED TO LOCAL MEDIA FOR ANY SEVERE WEATHER WARNINGS OR FLASH
FLOOD WARNINGS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 3:55 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
455 PM MDT MON JUN 21 2010

MTZ038-220000-
SOUTHERN BIG HORN MT-
455 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 600
PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF FORT SMITH...OR 36 MILES
NORTHEAST OF LOVELL...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
BIG HORN COUNTY.

LAT...LON 4548 10761 4527 10736 4505 10785 4519 10801
TIME...MOT...LOC 2255Z 230DEG 11KT 4518 10783

RNL
Special weather statement, Jun 21, 4:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
506 PM MDT MON JUN 21 2010

MTZ038-057-220000-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
506 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG HORN COUNTY UNTIL 600
PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BUSBY...OR 37 MILES NORTH OF
SHERIDAN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THIS STORM WILL BE NEAR...

BUSBY AROUND 535 PM MDT.

LAT...LON 4553 10702 4561 10690 4562 10674 4538 10674
      4521 10698 4533 10717
TIME...MOT...LOC 2304Z 223DEG 19KT 4534 10697

HOOLEY
Special weather statement, Jun 21, 4:51 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
551 PM MDT MON JUN 21 2010

MTZ035-038-057-220045-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
551 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 645 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHWEST OF FORT SMITH...OR
27 MILES SOUTHEAST OF BILLINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

LAT...LON 4588 10817 4576 10770 4540 10813 4548 10862
TIME...MOT...LOC 2350Z 236DEG 31KT 4553 10808

HOOLEY

The radar

The Billings radar (KBLX), 203 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind, 3 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Powder River

When
June 21, 5:00 PM MST
Where
Powder River County, 3.75 mi NNW of Otter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.250, -106.150

A funnel cloud was visible just to the south.

Funnel Cloud, Powder River

When
June 21, 5:00 PM MST
Where
Powder River County, 2.93 mi NNW of Otter
Reported by
Trained Spotter
Coordinates
45.240, -106.140

A funnel cloud was visible just to the south.

Hail, Rosebud

When
June 21, 5:00 PM MST
Where
Rosebud County, 4.51 mi NW of Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.650, -106.330

Hail, Rosebud

When
June 21, 5:20 PM MST
Where
Rosebud County, 1.38 mi S of Birney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.300, -106.520

Hail, Rosebud

When
June 21, 5:27 PM MST
Where
Rosebud County, 1.38 mi S of Birney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.300, -106.520

Funnel Cloud, Rosebud

When
June 21, 5:30 PM MST
Where
Rosebud County, Birney
Reported by
Trained Spotter
Coordinates
45.320, -106.520

Hail, Rosebud

When
June 21, 5:30 PM MST
Where
Rosebud County, Birney
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.320, -106.520

Hail, Powder River

When
June 21, 5:32 PM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.440, -105.630

Tornado, Powder River

When
June 21, 6:00 PM MST to 6:10 PM MST
Where
Powder River County, 3.96 mi W of Otter to 3.48 mi WNW of Otter
Rating
EF1
Path length
1 mi
Path width
200 yd
Property damage
$107,000
Reported by
Public
Coordinates
45.210, -106.200

The Otter Tornado was on the ground for approximately one mile with a 200 yard wide path of damage. Numerous trees were snapped off and uprooted. The Otter Post Office and an adjacent home received partial roof damage.

Hail, Powder River

When
June 21, 6:00 PM MST
Where
Powder River County, 4.41 mi WNW of Otter
Measured
1.75 in hail
Reported by
Public
Coordinates
45.230, -106.200

Tornado, Powder River

When
June 21, 6:10 PM MST to 6:20 PM MST
Where
Powder River County, 8.86 mi SW of (4bq)broadus Arpt to 8.39 mi SW of (4bq)broadus Arpt
Rating
EF2
Path length
0.5 mi
Path width
100 yd
Property damage
$150,000
Reported by
Public
Coordinates
45.340, -105.550

The Cache Creek Tornado was 100 yards wide and on the ground for approximately a half mile. The tornado lasted just over ten minutes. Damage consisted of a house roof and front porch blown off, broken windows, as well as the house being shifted off of its foundation. Winds were estimated at 111-135 mph.

Hail, Rosebud

When
June 21, 6:30 PM MST
Where
Rosebud County, 1.43 mi W of Rosebud
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
46.270, -106.480

Thunderstorm Wind, Rosebud

When
June 21, 6:35 PM MST
Where
Rosebud County, 1.43 mi W of Thurlow
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.270, -106.310

Hail, Powder River

When
June 21, 6:37 PM MST
Where
Powder River County, 0.84 mi SE of Broadus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.440, -105.410

Hail, Powder River

When
June 21, 6:45 PM MST
Where
Powder River County, 8.53 mi SSE of (4bq)broadus Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.320, -105.340

Hail, Rosebud

When
June 21, 6:54 PM MST
Where
Rosebud County, 1.43 mi W of Rosebud
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -106.480

Flash Flood, Powder River

When
June 21, 7:00 PM MST to June 22, 1:30 AM MST
Where
Powder River County, 0.1 mi W of Broadus to 0.56 mi E of Broadus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.450, -105.422

Local law enforcement reported three roads closed in the Broadus area due to high running water. The water depth was estimated at over two feet. The Sheriff also reported area rivers and streams were running very high.

Funnel Cloud, Custer

When
June 21, 7:04 PM MST
Where
Custer County, 17.08 mi NW of (Mls)wiley Fld Miles
Reported by
Trained Spotter
Coordinates
46.620, -106.110

The funnel cloud was spotted on the north side of the Yellowstone River.

Thunderstorm Wind, Powder River

When
June 21, 7:10 PM MST to 7:15 PM MST
Where
Powder River County, 16.54 mi ESE of (4bq)broadus Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$56,000
Reported by
Public
Coordinates
45.370, -105.090

The Boyes microburst winds were estimated to be 80 to 100 mph. Five grain bins were blown several hundred yards and three power poles were blown down. In addition, portions of rooftops were peeled back on two metal structures. There was some other minor damage as well.

Hail, Powder River

When
June 21, 7:10 PM MST
Where
Powder River County, 0.84 mi SE of Broadus
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.440, -105.410

Some tree branches were broken.

Hail, Powder River

When
June 21, 7:15 PM MST
Where
Powder River County, 1.19 mi SE of Broadus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.440, -105.400

Thunderstorm Wind, Carter

When
June 21, 7:15 PM MST
Where
Carter County, Hammond
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
45.220, -104.930

An estimated wind gust of 90 mph was reported in Hammond.

Hail, Powder River

When
June 21, 7:15 PM MST
Where
Powder River County, Biddle
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.100, -105.350

Thunderstorm Wind, Carter

When
June 21, 7:55 PM MST
Where
Carter County, 0.48 mi E of Ekalaka
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
45.880, -104.540

Hail, Carter

When
June 21, 8:15 PM MST
Where
Carter County, 13.69 mi W of Alzada
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.010, -104.700

Wind gusts up to 50 mph with hail from pea to golf ball size were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237808, 237809, 237810, 237811, 237812, 237813, 237868, 237869, 234244, 237870, 234195, 237871, 237872, 237873, 237874, 237875, 237913, 237876, 234277, 237878, 237880, 237881, 237882, 237884, 237888.